NWS New York, NY wrote its last area forecast discussion before the first event at Feb 16, 10:40 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Feb 16, 10:40 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service New York NY
1040 PM EST Fri Feb 16 2024
.SYNOPSIS...
Low pressure moves across the Middle Atlantic tonight and then
passes south and east of Long Island Saturday morning. High
pressure builds into the area late Saturday into Saturday
night. Another area of low pressure passes well to the north
Sunday and Sunday night, sending a cold front through early
Monday. High pressure builds into the region thereafter,
tracking off the New England coast on Wednesday. Low pressure
then approaches from the west, potentially impacting the region
late week.
&&
.NEAR TERM /UNTIL 6 PM SATURDAY EVENING/...
Leading edge of some light snow being reported across eastern PA
and even into central NJ (via MPING reports). Leading edge is
very light as it will take some time for airmass to become
saturated. Latest CAMs still support light snow first breaking
out in the NYC metro/NE NJ 05Z to 06Z, then quickly working
east. Early 00Z guidance still looks to support an advisory
level event across LI, NYC, and NE NJ. Much of the guidance
shows the advisory area averaging about a 0.25 inch liquid
equivalent, with lesser amounts to the north. Main lifting
mechanisms will be LFQ of upper jet and 700mb frontogenesis.
Areas back in SW PA have seen snowfall rates of 2"+. The
heaviest looks like it will fall just south of the area, but
this will have to be watched closely.
Otherwise, Winter Weather Advisory remains in effect for NE NJ,
NYC metro, Southern Westchester and Long Island from midnight
to 10 am.
High pressure briefly moves over the area this evening. Low
pressure will then move across the Middle Atlantic tonight and
and then track ENE off the coast south and east of Long Island
Saturday morning.
The main features with this system will be lift from an intense
jet streak that passes across the Middle Atlantic. While it is
oriented west to east, there should be some lift within the left
exit region to support the precip shield blossoming well north
of the low. An area of strong 700 mb frontogenesis is also noted
on the modeling with the max located just south of NYC metro
and Long Island late tonight into early Saturday morning. In
fact the latest NAM has the corridor of the strongest 700 mb
frontogenesis awfully close to the NYC metro and Long Island.
Models may be restricting the amount of precip on the north
side, which has occasionally happened within a zone of a tight
thermal gradient. While the two systems are vastly different,
snow was much heavier on the northern fringe of the last event
on Tuesday due to strong 700 frontogenesis coupling with upper
level jet support. Think there is some room here for some higher
qpf and resulting moderate snow to be nudged a bit further
north than the latest consensus of the current guidance.
Snow should be entering the area from the west around midnight
and quickly spread east into the early morning hours. The
aforementioned strong lift just south of Long Island supports a
corridor of moderate snow with rates around one half to three
quarters of an inch from around 3am to 6am. Some localized areas
near the coast could briefly see one inch per hour rates. The
snow should begin to lessen in intensity shortly after daybreak,
but some light snow or flurries may linger into the middle of
the morning, especially east of the city. The Advisory runs
until 15z, but may need to be extended if accumulating snow
lingers longer than expected out east.
The snow will not be as wet as the last event with the
expectation of a more fluffier snow character. However, have
gone a bit more conservative with snow ratios as varying levels
of snow growth are likely going to be present due to the nature
of the snow bands and lift across the area. Thinking initially
snow ratios will be around 10:1 near the coast and 11:1 inland
as the snow is light with weaker lift and snow growth. The
ratios should increase a bit, but have tempered them down from
NBM output and are generally around 11-12:1 at the coast and
13:1-14:1 inland. It should be noted if snow growth remains poor
away from the snow banding, then ratios could end up averaging
closer to 10:1. If the 700 mb frontogenesis banding is a bit
further north then modeled, higher ratio snow is possible which
would in turn raise snowfall totals.
Total snowfall ranges from around 2 to 4 inches in the Advisory
area, highest across southern portions of the NYC metro and
urban NE NJ corridor and western Long Island. Amounts on Long
Island are a bit lower, but close enough to three inches that an
Advisory was expanded there. The forks of Long Island may be
less, but much of the eastern zones were closer to Advisory
levels. Amounts drop off to 1-2 inches well NW of the city and
southern CT and around an inch interior CT. A reasonable worst
case scenario of 5 to 6 inches exists in NYC metro, NE NJ,
western Long Island, and 3 to 4 inches most elsewhere except
eastern CT where it is 2 to 3 inches.
The system pulls away from the area later Saturday morning into
the afternoon. A trailing shortwave pivots across the northeast
in the afternoon. A few snow flurries or snow showers are
possible in the afternoon.
Temperatures start out in the upper 20s to around 30 in the
early morning before warming into the middle and upper 30s in
the afternoon.
&&
.SHORT TERM /6 PM SATURDAY EVENING THROUGH SUNDAY/...
Heights will begin rising aloft Saturday night with high
pressure building towards the region from the southwest. Any
lingering clouds should quickly clear in the evening. Winds are
likely to increase in the evening as the pressure gradient
steepens ahead of the approaching high pressure. Gusts 20-25 mph
are possible at the coast. These winds should weaken by early
Sunday morning allowing lows to reach the teens inland and the
lower to middle 20s near the coast.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Upper trough lifts out Sunday into Monday, with zonal flow
setting up into midweek. As the trough exits, a weak wave of
low pressure passes well to the north, dragging a dry cold front
across the region early Monday. Flow veers NW behind it as
surface high pressure builds into the Northeast, and conditions
appear to remain dry for several days. The high tracks offshore
midweek and onshore flow sets up for the remainder of the
period. Global guidance continues to keep a developing coastal
low well to the south on Wednesday, as the region remains
protected by the nearby offshore high.
Meanwhile, temperatures nudge upwards through the week, with
forecast highs in the mid to upper 30s on Sunday, rising to the
mid 40s by Thursday. Next chance for widespread precipitation
appears to come late Thursday into Friday as low pressure
approaches from the west. Plenty of time until then to monitor,
capped PoPs at chance (50%) for now given the inherent
uncertainty, otherwise, largely stayed close to the national
blend.
&&
.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
Weak high pressure slides across the area the first half of the
night, followed by a fast moving wave low pressure that passes
to the south and east late tonight into Saturday morning.
VFR through this evening. Light snow brings MVFR conditions in
from the west around 06-07Z. Conditions lower to IFR a couple
of hours later as snow picks up in intensity, mainly for the
NYC and Long Island terminals. There is more uncertainty with
cigs for terminals farther north. LIFR vsbys are possible mainly
between 08-11z and currently in a TEMPO group. Steady snow ends
around 12-13Z, with MVFR cigs lingering through the morning.
There is also a chance for snow showers through the morning,
that could bring vsbys down to MVFR. VFR expected by the
afternoon.
Total snowfall forecast amounts by late Saturday morning will
be around 3 to 4 inches for NYC and Long Island terminals, 2 to
3 for KHPN and 1 to 2 for KSWF, KBDR and KGON.
Winds diminish to less than 10 kt tonight, becoming light N/NE
at the coast, possibly light and variable, and light and
variable elsewhere. Winds then become W/NW again late tomorrow
morning, with 20 to 25 kt in the afternoon.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments likely late tonight with changing categories as snow
moves in from west.
OUTLOOK FOR 00Z SUNDAY THROUGH WEDNESDAY...
Saturday Night: VFR. W/NW wind G20-25 kt, diminishing and
veering to the WSW the second half of the night.
Sunday: VFR. WSW wind gusts 25-30 kt.
Monday-Wednesday. VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Winds have lowered under 25 kt on most waters, and the Small
Craft Advisory that was in effect has been brought down.
Advisory remains in place for ocean waters east of Fire Island
Inlet through 03z Sat as elevated seas linger a bit longer.
Conditions here fall below SCA levels overnight into Saturday
morning.
Winds start to increase Saturday afternoon, but SCA
conditions are likely to return Saturday evening and continue
into Saturday night. Increasing SW flow ahead of a cold front
likely continues SCA conditions on all waters Sunday and Sunday
night. Gusts up to 30 kt on most waters likely, with ocean seas
building 5 to 8 ft. A brief period of gales is possible on the
ocean as well. Conditions improve into early Monday, and sub SCA
conditions are then expected on all waters through midweek.
&&
.HYDROLOGY...
No issues expected through the upcoming week.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Winter Weather Advisory until 10 AM EST Saturday for
NYZ071>075-078>081-176>179.
NJ...Winter Weather Advisory until 10 AM EST Saturday for NJZ002-
004-006-103>108.
MARINE...None.
&&
UPDATE...DWHazardous weather outlook, Feb 16, 4:08 PM EST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
408 PM EST Fri Feb 16 2024
NJZ002-004-006-103>108-NYZ072>075-078>081-176>179-172115-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
408 PM EST Fri Feb 16 2024
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
EST SATURDAY...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005>012-NYZ067>070-172115-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Orange-Putnam-Rockland-
Northern Westchester-
408 PM EST Fri Feb 16 2024
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Tonight.
Light snow is expected late tonight that could accumulate around
1 to 2 inches. This could cause slippery conditions late tonight
into Saturday morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ071-172115-
Southern Westchester-
408 PM EST Fri Feb 16 2024
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
EST SATURDAY...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-350-353-355-172115-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
408 PM EST Fri Feb 16 2024
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.